Stimulated Reporting Accounts for High Dabigatran Bleeding

(HealthDay News) – The increased number of post-marketing reports of bleeding associated with use of dabigatran seems to be an example of stimulated reporting and may not represent an increased bleeding risk, according to a perspective piece published online March 13 in the New England Journal of Medicine.

Following an unusually high rate of post-marketing reports of bleeding with use of the oral anticoagulant dabigatran, Mary Ross Southworth, PharmD, from the U.S. Food and Drug Administration in Silver Spring, MD, and colleagues examined the factors which could have affected the reporting rates.

Based on results from the Randomized Evaluation of Long-Term Anticoagulation Therapy trial, dabigatran was found to have a similar rate of clinically significant bleeding as warfarin. However, the authors note that post-marketing reports of bleeding prompted the FDA to review these reports. The reports did not identify unrecognized risk factors for bleeding. Noting that new drugs often elicit adverse event reports at high rates, bleeding events associated with dabigatran may have been more likely to be reported. Based on a review using insurance-claim and administrative data from the FDA Mini-Sentinel database, bleeding rates associated with dabigatran were no higher than those associated with warfarin.

"We believe that the large number of reported cases of bleeding associated with dabigatran provides a salient example of stimulated reporting," the authors write. "In this case, such reporting provided a distorted estimate of the comparative bleeding rates associated with dabigatran and warfarin in clinical practice."

Full Text